View Full Version : Burning sensation in feet
07-31-2001, 02:02 AM
Firstly, before i post my question, i would just like to say that, i'm new here and i hope to meet lots of new friends. I'm an incomplete parapelgic (L1 - 5 years post) walking with crutches. On a daily basis, i suffer with burning sensations in my feet, especially the left one. I'm not using any meds for it and i was just wondering, is there something i can use to ease the burning ? I prefer not to use any medication so, if there's any other way that could be of assistance to me, please let me know about it. Thank you in advance. http://sci.rutgers.edu/forum/images/smilies/smile.gif
07-31-2001, 03:27 AM
Welcome. For some reason, your topic repeated itself. I just deleted the duplicate topic. Regarding the burning feet, this is a common manifestation of spinal cord injury. Called neuropathic pain, the mechanism of such feelings is not well understood. The best way that I can explain it is that neuropathic pain is the flip side of the coin to spasticity where you have increased sensory activity rather than motor activity. In terms of therapies, the following approach is commonly used:
• Amitryptaline (Elavil). This is an drug that blocks monoamine oxidase, an enzyme that breaks down catecholaminergic neurotransmitters in the extracellular space. Sorry about the technical terms but sometimes I find that people show these kinds of postings to their doctors and the explanation helps them decide to prescribe the treatment. In an case, Elavil is called an anti-depressant because it keeps neurotransmitters around in the extracellular space longer and therefore enhances their activity. This sometimes helps treat depression. However, the dose that seems to work for neuropathic pain (20 mg per day) is much lower than the doses that are commonly used to treat depression (100 mg per day).
• Neurontin (gabapentin). This was originally developed as an anti-epileptic drug. It seems to reduce the ability of neurons to fire rapidly through mechanisms that are not well understood. Animal studies suggest that neuropathic pain results from spontaneous firing of sensory neurons in the spinal cord. Early studies suggested that the drug helps blunt neuropathic pain. However, the drug seemed to help for a while and then the effects would wear off. The body apparently accomodates to the drug dose and higher doses are then required. Over the past five years, doctors have discovered that if one increases the dose, the effect is often maintained. So, for example, usually people start with 200 mg three times a day and gradually increase this dose. I know some people who are taking 3500 mg per day. The drug fortunately has relatively little side effect and some people have been taking this amount of the drug for years. The drug is not addictive but your body gets use to the drug and, if you stop taking it, you must taper off the drug because going "cold turkey" can cause increased pain and possibly spasticity.
• Glutamate receptor blockers. The neurotransmitter glutamate appears to play a role in neuropathic pain. Several glutamate receptor blockers have been reported to reduce neuropathic pain. This includes agmantine, ketamine, and dextromethorphan. Agmantine is a drug that was recently discovered to reduce neuropathic pain. Ketamine is a tranquilizing drug that has long been used in children during surgery. Dextromethorphan is something that has been used in cough syrups. Most of these drugs need to be given at relatively low doses in order to reduce pain. Further, some of these drugs appear to be synergistic with neurontin.
• Acetaminophen (Tylenol). This is anecdotal but many people take acetaminophen for their neuropathic pain. It appears to blunt the pain. You should be careful not to restrict the dose of this drug because if it is taken in large doses for long periods of time, it may be toxic to the liver. Some people have found that COX-2 inhibitors such as Celebrex, etc. also help.
• Antispasticity drugs. Baclofen may help reduce neuropathic pain. Several clinical trials suggest that it does not, by itself, reduce pain. However, some people have reported that when they reduce spasticity, the pain seems to diminish. This is particularly true for people who take intrathecal baclofen where the drug can be delivered in relatively high concentrations directly to the spinal cord.
Most traditional analgesic (anti-pain) drugs are not effective for neuropathic pain. However, some activities have been reported to reduce neuropathic pain. For example, intensive exercise with functional electrical stimulation (on one of the bikes that uses electrical stimulation to activate the muscles) may help. Finally, there is the suggestion although not yet confirmed that the drug 4-aminopyridine may reduce pain in some people.
07-31-2001, 04:26 AM
Thank you for replying to my post so soon Wise Young or, should i say Dr. Wise Young ? I'm sure the information supplied will be very useful and i intend discussing it with my doctor so as to determine, which will be the best for me. While i'm here, i might as well ask you about the effects climatic conditions has on SCI. Now that it's winter here in SA, i noticed that, sometimes my left leg is cold and my right is hot/warm. Why is this and what can be done/used to rectify it? http://sci.rutgers.edu/forum/images/smilies/smile.gif
07-31-2001, 07:25 AM
Thank you, Dr.Young, for answering the questions I hadn't even asked.
Shawn, My daughter, nearly 15, is an incomplete L1-3 and although has about 80% recovery in movement, she constantly deals with sensory issues. She suffers from burning feet/calves, cannot feel hot/cold on the left, and generally sounds like some of the things you have. She has been on the Elavil/Neurontin combo for almost 6 months,and for a while was pain free. I think she may have gotten too used to the dose, since the troubles have been worse recently. Time to talk to the Doc again.
Cheer! http://sci.rutgers.edu/forum/images/smilies/rolleyes.gif http://sci.rutgers.edu/forum/images/smilies/rolleyes.gif
M.Elston SCI Mom to 15YO incomplete L2-3
There are also other anticonvulsants and antidepressants that allegedly help with neuropathic pain, according to articles and websites I've read (such as www.neuroland.com (http://www.neuroland.com), among many others.) They haven't worked on me, but every individual is different. There's trileptal, topamax, gabitirl, klonopin, keppra, lamictal, and more. Newer antidepressants include effexor and wellbutrin. Apparently, SSRI's don't relieve nerve pain because they don't affect norepinephrine levels, whereas the tricyclics and some of the other new ADs affect both serotonin and norepinephrine.
07-31-2001, 11:46 PM
Dr. Young, do you or anyone else have an answer to the "Hot vs Cold" question, i.e. why is it that sometimes the one leg is cold and the other hot? What causes this and how can it be treated? http://sci.rutgers.edu/forum/images/smilies/smile.gif
08-01-2001, 07:24 AM
Both hot and cold are variants of neuropathic pain. Some people describe their pain as freezing, similar to having their feet on ice. Others describe the feeling as burning, like sitting in a vat of hot oil. The mechanisms underlying these two sensations are not known. The sensations are real, however. Your brain is perceiving the signals from the spinal cord are hot or cold.
I heard an interesting lecture recently by a professor (I think that it was Bud Craig) who described some psychophysics experiments on pain. He had a device that presented alternating thin strips of luke-warm and cool pipes. If a person puts a hand on this device, the brain perceives the alternating warm and cool as either freezing or burning pain.